Closure condition

From Encyclopedia of Mathematics
Revision as of 17:02, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

The condition in the geometry of webs (cf. Webs, geometry of) according to which certain incidences of points and lines of a web imply new incidences. For example, Thomsen's closure condition (see Fig.a) is as follows. The first and the second family of lines of a web are represented by parallel straight lines, the third by curves; the closure condition implies that if lie on curves of the third family, then so do and .

Figure: c022610a

If and are the parameters defining the lines of the three families, the closure condition can be presented in abstract form as a system of defining equations, regarding as the "product" of and : ,

If is regarded as a quasi-group operation, Thomsen's closure condition is equivalent to the condition that the quasi-group be isotopic to an Abelian group.

Figure: c022610b

Figure: c022610c

Fig.b and Fig.c illustrate the Reidemeister closure condition and the hexagonality condition (all three conditions are equivalent for a plane three-web, even without a differentiability assumption). In abstract form these conditions yield different classes of quasi-groups and loops; in the multi-dimensional geometry of webs, they yield different classes of webs.

Some theorems in projective geometry are essentially closure conditions (such as the theorems of Desargues and Pappus).


[1] W. Blaschke, "Einführung in die Geometrie der Waben" , Birkhäuser (1955)
[2] V.D. Belousov, V.V. Ryzhkov, "Geometry of webs" J. Soviet Math. , 2 (1974) pp. 331–348 Itogi Nauk. i Tekhn. Alg. Topol. Geom. , 10 (1972) pp. 159–188
[3] V.D. Belousov, "Algebraic nets and quasi-groups" , Stiintsa , Kishinev (1971) (In Russian)


For the notion of isotopic groupoids cf. Isotopy.

How to Cite This Entry:
Closure condition. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by V.V. Ryzhkov (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article